Real Analysis Exchange

Composite Continuous Path Systems and Differentiation

Aliasghar Alikhani-Koopaei

Full-text: Open access


The concept of composite differentiation was introduced by O'Malley and Weil to generalize approximate differentiation. The concept of continuous path systems was introduced by us. This paper combines these concepts to introduce the notion of composite continuous path systems into differentiation theory. It is shown that a number of results that hold for composite differentiation and for continuous path differentiation also hold for composite continuous path differentiation. In particular, a composite continuous path derivative of a continuous function is a Baire class one function on some dense open set, and extreme composite continuous path derivatives of a continuous function are Baire class two functions. It is also shown that extreme composite continuous path derivatives of a Borel measurable function are Lebesgue measurable. Finally, for each composite continuous path system $E$, continuous functions typically do not have $E-$derived numbers with $E-$index less than one.

Article information

Real Anal. Exchange, Volume 35, Number 1 (2009), 31-42.

First available in Project Euclid: 27 April 2010

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26A24: Differentiation (functions of one variable): general theory, generalized derivatives, mean-value theorems [See also 28A15] 26A21: Classification of real functions; Baire classification of sets and functions [See also 03E15, 28A05, 54C50, 54H05]
Secondary: 26A27: Nondifferentiability (nondifferentiable functions, points of nondifferentiability), discontinuous derivatives

derived numbers composite derivatives continuous path systems path derivatives typical continuous functions


Alikhani-Koopaei, Aliasghar. Composite Continuous Path Systems and Differentiation. Real Anal. Exchange 35 (2009), no. 1, 31--42.

Export citation


  • A. A. Alikhani-Koopaei, Borel measurability of extreme path derivatives, Real Anal. Exchange, 12 (1986-87), 216–246.
  • A. A. Alikhani-Koopaei, On extreme first return path derivatives, Math. Slovaca, 52 (2002), 19–29.
  • A. A. Alikhani-Koopaei, Path derived numbers and path derivatives of continuous functions with respect to continuous systems of paths, Real Anal. Exchange, 29 (2003-04), 355–364.
  • H. A. Antosiewicz, A. Cellina, Continuous extensions of multifunctions, Ann. Polon. Math., 34 (1977), 107–111.
  • A. M. Bruckner, R. J. O'Malley, and B. S. Thomson, Path derivatives: A unified view of certain generalized derivatives, Trans. Amer. Math. Soc., 238 (1984), 97–125.
  • U. B. Darji, M. Evans, R. J. O'Malley, First return path systems: differentiability, continuity, and ordering, Acta Math. Hungar., 66 (1995), 83–103.
  • R. J. O'Malley, Decomposition of approximate derivatives, Proc. Amer. Math. Soc., 69 (1978), 243–247.
  • R. J. O'Malley, The multiple intersection property for path derivatives, Fund. Math., 128 (1987), 1–6.
  • R. J. O'Malley, C. E. Weil, Selective, bi-selective, and composite differentiation, Acta Math. Hungar., 43 (1984), 31–36.
  • G. Petruska and M. Laczkovich, Baire one functions, approximately continuous functions and derivatives, Acta Math. Acad. Sci. Hungar., 25 (1974), 189–212.